Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 497, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 29, 2021, 4:25 PM EDT for Augusta County, Nelson County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2021, 4:25 PM EDT (20:25 UTC)
- Expired
- Aug 29, 2021, 5:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Augusta County, VA, Nelson County, VA
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143
WUUS51 KLWX 292025
SVRLWX
VAC015-125-292115-
/O.NEW.KLWX.SV.W.0497.210829T2025Z-210829T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
425 PM EDT Sun Aug 29 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
West central Nelson County in central Virginia...
South central Augusta County in western Virginia...
* Until 515 PM EDT.
* At 425 PM EDT, a severe thunderstorm was located near Vesuvius, or
14 miles east of Rockbridge Baths, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Stuarts Draft, Sherando, Montebello, Lyndhurst, Greenville,
Middlebrook, Mint Spring and Spottswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 7916 3786 7914 3787 7915 3789 7915
3792 7919 3797 7929 3815 7915 3796 7891
3783 7914
TIME...MOT...LOC 2025Z 223DEG 4KT 3795 7916
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCM2 follow-up statements
823
WWUS51 KLWX 292036
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
436 PM EDT Sun Aug 29 2021
VAC015-125-292115-
/O.CON.KLWX.SV.W.0497.000000T0000Z-210829T2115Z/
Nelson VA-Augusta VA-
436 PM EDT Sun Aug 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL NELSON AND SOUTH CENTRAL AUGUSTA COUNTIES...
At 436 PM EDT, a severe thunderstorm was located near Montebello, or
15 miles southwest of Waynesboro, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Stuarts Draft, Sherando, Montebello, Lyndhurst and Greenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 7916 3786 7914 3787 7915 3789 7915
3792 7919 3794 7923 3803 7911 3804 7901
3796 7891 3783 7914
TIME...MOT...LOC 2036Z 296DEG 12KT 3792 7911
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCM842
WWUS51 KLWX 292112
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
512 PM EDT Sun Aug 29 2021
VAC015-125-292122-
/O.EXP.KLWX.SV.W.0497.000000T0000Z-210829T2115Z/
Nelson VA-Augusta VA-
512 PM EDT Sun Aug 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NELSON AND SOUTH
CENTRAL AUGUSTA COUNTIES WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3784 7916 3786 7914 3787 7915 3789 7915
3792 7919 3794 7923 3803 7911 3804 7901
3796 7891 3783 7914
TIME...MOT...LOC 2112Z 223DEG 4KT 3795 7908
$$
RCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 29, 3:17 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 317 PM EDT Sun Aug 29 2021 .SYNOPSIS... A front stalled near the Blue Ridge Mountains will retreat northeastward as a warm front through tonight. A cold front will slowly approach from the Great Lakes Monday into Monday night. This front will stall overhead during the middle of the week as the remnants of Ida approach from the Tennessee River Valley. The cold front and remnants of Ida should move offshore late in the week, giving way to building high pressure for next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A stalled front near the Blue Ridge Mountains marks the difference between relatively cloudier and more stable conditions to its east, and more unstable conditions ripe for convection to its west. A convergence axis was evident as a towering line of cumulus directly over the spine of the Allegheny Front as of mid afternoon, and convection will likely continue to initiate in the vicinity of this axis. Slow storm motions could again lead to isolated heavy rainfall totals and flooding/flash flooding, and isolated damaging downburst winds are possible beneath the stronger thunderstorms cores given sufficient CAPE/DCAPE. The focus for convection should be west of I-81 and especially near the Allegheny Front through early this evening. To the west, convection over OH/WV may move toward the area tonight. A weak wave aloft coupled with warm and moist advection in the low levels may result in a few showers or thunderstorms developing/moving over parts of the area late tonight into Monday morning. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... A cold front approaching from the Great Lakes will slowly move toward and eventually into the Mid-Atlantic Monday into Monday night. There is uncertainty in the extent of any early morning cloud cover and shower activity, and that will play a role in how unstable it gets and how strong or widespread thunderstorms will become later in the day. There is a bit of a modest enhancement to the flow aloft expected, so storms may have a bit more organization to them. Gusty to damaging winds and a few instances of flooding are possible. By Tuesday, the remnants of Ida will be moving northeastward across the Tennessee River Valley. Meanwhile, Monday's front will be stalling overhead. This likely sets the stage for scattered to numerous showers and thunderstorms, with the probability of more widespread and potentially heavy rain increasing markedly after midnight Tuesday night. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Please reference the National Hurricane Center for the latest details on the track and strength of Ida. Ida will likely continue to be steered northeast by an approaching trough during the middle of the week. It is becoming increasingly likely that our region will be affected. There is an increasing flood/flash flood risk with a potentially prolonged period of heavy rainfall from showers and thunderstorms Wednesday into Wednesday night. The track will determine the placement, extent, and severity of flooding and/or severe thunderstorm and tornado threats. There is also a threat for tidal flooding depending on the track of the remnants. Mainstem river rises and additional flooding is possible late in the week even after the heaviest rainfall has gone. The remnants' track and intensity is still a bit uncertain. It should be moving away by Thursday. This will set the stage for a couple of refreshing days as Canadian high pressure surges southward. Daytime temperatures will be in the upper 70s and lower 80s with dew points in the 50s. Overnight lows will be in the 50s to around 60, with some 40s possible in the mountains. Return flow may result in a slight warming trend by Saturday, but precipitation is forecast to hold off at this time. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Conditions have largely improved to VFR (except at CHO/MRB where MVFR likely continues through mid afternoon). TSRA may approach CHO 21-24z, with shower or iso tstm activity possible from MRB eastward to the metro terminals late tonight into Mon AM. Patchy fog and low clouds are likely again overnight, as well. Additional showers and thunderstorms are possible Monday afternoon and evening and Tuesday afternoon, perhaps becoming more widespread later Tuesday night as the remnants of Ida approach. Please refer to the National Hurricane Center for details on Ida. Wednesday's forecast will depend on the remnants of Hurricane Ida, but heavy rain, thunderstorms, and low ceilings are all possible. Improving conditions should arrive by Thursday. && .MARINE... Generally light flow is expected through Tuesday, though periodic showers and thunderstorms could result in locally gusty winds, higher waves, and lightning strikes. Winds may increase Wednesday into Thursday as the remnants of Hurricane Ida pass through the region, but details remain uncertain at this time. Please refer to the National Hurricane Center for details on Ida. && .TIDES/COASTAL FLOODING... Slightly above normal tide levels persist, higher to the south due to north/northeast winds. By late this afternoon into tonight, the winds will relax and perhaps turn to the east or south. Anomalies of around a foot would put Annapolis and DC SW Waterfront close to, but not over, minor flood stage tonight. Overall, the forecast falls in between the flatter ETSS and aggressive (minor flooding at several locations) CBOFS and Stevens ensemble. Anomalies should decrease a little for the first part of the week, but increasing southerly winds ahead of the remnants of Ida could result in tidal flooding around midweek. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...DHOF NEAR TERM...DHOF SHORT TERM...DHOF LONG TERM...KLW AVIATION...KLW/DHOF MARINE...KLW/DHOF TIDES/COASTAL FLOODING...ADS/DHOF
Hazardous weather outlook, Aug 29, 5:30 AM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 530 AM EDT Sun Aug 29 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-300930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 530 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected on Monday, which may produce isolated instances of damaging winds and flash flooding during the afternoon. The remnants of Ida will impact the region on Wednesday. Showers and thunderstorms associated with this system could bring scattered severe thunderstorms and scattered instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary on Wednesday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-300930- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 530 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated instances of flash flooding are possible across portions of the Shenandoah Valley and Central Virginia this afternoon and evening. An isolated severe thunderstorm with brief damaging wind gusts is also possible in the same area. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected on Monday, which may produce isolated instances of damaging winds and flash flooding during the afternoon. The remnants of Ida will impact the region on Wednesday. Showers and thunderstorms associated with this system could bring isolated severe thunderstorms and scattered instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary on Wednesday. MDZ001-501-502-VAZ503-504-WVZ501>506-300930- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 530 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Isolated instances of flash flooding are possible this afternoon and evening. An isolated severe thunderstorm with brief damaging wind gusts is also possible, mainly in Highland, Pendleton, and Grant Counties. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected on Monday, which may produce isolated instances of damaging winds and flash flooding during the afternoon. Locally heavy rain may begin Tuesday and Tuesday night, which could cause an isolated instance of flooding. The remnants of Ida will impact the region on Wednesday. Showers and thunderstorms associated with this system could bring isolated severe thunderstorms and scattered instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary on Wednesday. CJL
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:03 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Orange, Spotsylvania | 42 min |
| Aug 28, 8:05 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Greene, Rockingham, City of Charlottesville | 40 min |
| Aug 28, 8:11 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Page, Rappahannock, Rockingham | 49 min |
| Aug 28, 8:27 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg | 32 min |
| Aug 28, 8:36 PM EDT | Areal Flood Warning | LWX | Culpeper, Greene, Madison | 2 hr |
| Aug 28, 8:38 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Orange, City of Charlottesville | 52 min |
| Aug 28, 8:41 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, City of Charlottesville | 34 min |
| Aug 28, 8:44 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Greene, Madison, Orange, Spotsylvania | 46 min |
| Aug 28, 9:07 PM EDT | Areal Flood Warning | LWX | Albemarle, Culpeper, Greene, Madison, Orange, Spotsylvania and 1 more | 3 hr |
| Aug 28, 11:10 PM EDT | Areal Flood Warning | LWX | Augusta, Nelson | 4 hr |
| Aug 29, 1:43 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.